Heavy Rain, Barton
- When
- September 22, 5:30 AM CST to September 23, 5:30 AM CST
- Where
- Barton County, 1.76 mi NE of Irwin
- Reported by
- Public
- Coordinates
- 37.600, -94.280
The public reported a 24 hour rainfall total of 2.53 inches.
Storms moved into southeast Kansas during the early morning of the 22nd and spread across the Missouri Ozarks through the day and into the early morning hours of the 23rd. Flash flooding was reported in Nevada, Missouri where multiple roadways were flooded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Storms moved into southeast Kansas during the early morning of the 22nd and spread across the Missouri Ozarks through the day and into the early morning hours of the 23rd. Flash flooding was reported in Nevada, Missouri where multiple roadways were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 4:56 AM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
556 AM CDT Sun Sep 22 2019
...12Z AVIATION UPDATE...
.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Sun Sep 22 2019
Two areas of showers and embedded thunderstorms were ongoing
across the Central Plains early this morning. One area from
northern Kansas into Northern Missouri along and front, and the
other area from central Oklahoma northeast into southcentral
Kansas associated with a low level jet. A shortwave trough across
the Rockies was moving east and interacting with a frontal
boundary and a 45kt 850mb jet. Mid and upper level flow has been
parallel therefore the precip has been slow to move east into the
area. Southerly winds around 10-15mph have kept temps up in the
lower to middle 70s overnight.
As we head through the morning hours, precip currently across
Oklahoma/Kansas will begin to move into far southeast Kansas and
western Missouri as the low level jet veers and moves overhead.
Surface winds will become rather gusty across the area from mid
morning into the early afternoon as higher winds mix to the
surface from the low level jet. Expect wind gusts around 35 mph
during this timeframe. Precip will likely not reach the US Highway
65 corridor, including Springfield, until closer to the noon
hour. This precip will likely be elevated in nature and perhaps
associated with some sort of pre frontal trough as the true cold
front will remain back in Kansas through most of the day. This
precip will then move into the eastern Ozarks this afternoon.
During the afternoon, marginal instability (ML capes around
1000-1500jkg) will likely develop along and ahead of the cold
front from southern Kansas into western Missouri as higher
dewpoints advect in and temps warm slightly. Additional showers
and storms will likely develop during the afternoon and evening
across the area as the main shortwave trough swings through and
the area gets positioned into the right entrance region of a upper
level jet. A few isolated strong to marginally severe storms with
hail to the size of quarters and damaging winds to 60mph will be
possible across the area this afternoon and evening. PW values
will likely rise to near 2.0in therefore locally heavy rainfall
will be possible with the highest rainfall amounts across
southeast Kansas into western Missouri where the Flood Watch will
remain in effect.
The front will be very slow to clear the area, perhaps not until
after midnight across south central Missouri. High pressure will
slide across Kansas overnight. Drier air will be advecting in with
dewpoints dropping sharply. This along with clearing skies from
the northwest, light winds and wet ground will allow for fog
formation, especially along and northwest of Interstate 44. Some
locations will see visibilities reduced to a mile or less by
sunrise Monday morning.
.LONG TERM...(Monday through Saturday)
Issued at 230 AM CDT Sun Sep 22 2019
High pressure will remain in control on Monday with clear skies
and highs around 80. The high will slide off the east Tuesday with
winds returning to the south and a warm front approaching from the
southwest. Some weak mid level energy will move through during the
day and may be enough for some scattered showers and storms. The
mid/upper level flow remains fairly zonal over the area through
mid week with a large upper level low across Arizona. A upper
level trough does slide off north of the area Wednesday which may
attempt to push a front into the area. This may provide some
scattered precip chances. The energy across the southwest looks
to eject into the plains by Friday or Saturday however models
differ with the timing. It does look like warmer air will move
back in by the end of the week and just beyond with highs warming
back into the middle and upper 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 536 AM CDT Sun Sep 22 2019
Showers and thunderstorms will move east towards the TAF sites
today, mainly impacting JLN and SGF. Ceilings and vis will lower
in areas of showers and storms, dropping into MVFR range. Low
level wind shear will prevail through mid morning. Surface winds
will increase this morning and become gusty out of the south near
30kts. Winds will switch to the northwest overnight into early
Monday morning as a cold front moves through. Fog with reduced
visibilities will be possible at the end of the taf period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055-056-066-067-
077-078.
KS...Flash Flood Watch through late tonight for KSZ073-097-101.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...BurchfieldHazardous Weather Outlook National Weather Service Springfield MO 601 AM CDT Sun Sep 22 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 601 AM CDT Sun Sep 22 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. Elevated fog risk. DISCUSSION... Showers and thunderstorms will increase across the area this morning into the afternoon hours. Heavy rainfall and localized flash flooding will be possible. A few storms may produce large hail to the size of quarters and damaging winds in excess of 60 mph across the area. Cloud to ground lightning is also possible. Southerly non thunderstorm wind gusts over 30 mph will develop across the area this morning. Areas of fog will develop overnight into early Monday morning reducing visibilities to less than one mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of fog will exist Monday morning reducing visibilities to less than one mile. Chances for showers and thunderstorms will then return from later Tuesday through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
The Springfield radar (KSGF), 88 km away, was scanning. The volume nearest the first event began at 11:31 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
The public reported a 24 hour rainfall total of 2.53 inches.
A cooperative observer reported a 24 hour rainfall total of 4.26 inches.
Local roads, city streets and multiple lanes on west Austin Boulevard were impassable due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850821, 850822, 850823.